Thunderstorm Wind, Randall
- When
- October 5, 10:46 PM CST
- Where
- Randall County, 3.64 mi NNW of Lake Tanglewood
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.110, -101.800
A few thunderstorms developed across the western Panhandles and as one of thunderstorms moved towards southern Amarillo, an outflow boundary developed out ahead of it. A Special Weather Statement was issued for wind gusts up to 55 MPH as indicated by the velocities on the radar.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A few thunderstorms developed across the western Panhandles and as one of thunderstorms moved towards southern Amarillo, an outflow boundary developed out ahead of it. A Special Weather Statement was issued for wind gusts up to 55 MPH as indicated by the velocities on the radar. The storm peak wind gust however did reach up to 59 MPH as reported by a mesonet station.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 5, 5:49 PM CST, 4 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 649 PM CDT Fri Oct 5 2018 .AVIATION... For the 00z TAFs... Evening thunderstorms expected to remain primarily east of all terminals, where instability is much higher. Possibility for development exists along dryline just to the northwest of AMA, so will monitor closely. Next issue will be strong cold front currently moving through northwest Kansas at this time. Frontal passage expected around 05z at GUY and DHT, around 11z at AMA. Northerly surface winds expected to gust to around 30 kt with cold front. Thunderstorms may develop along and behind cold front. MVFR ceilings expected to develop with frontal passage. On Saturday, MVFR ceilings likely to prevail during the day with occasional showers and thunderstorms. Cockrell && .PREV DISCUSSION... /Issued 353 PM CDT Fri Oct 5 2018/ SHORT TERM...Tonight through Saturday... Several days of active weather expected with period of thunderstorms. Severe weather is possible late this afternoon into early this evening, with hail up to golf ball size and damaging wind in the 60 to 70 mph range the most likely hazard. An isolated tornado can't be ruled out in the far northeast FA, but chances are very low. Some localized flooding is possible this evening, but the flooding and flash flooding concerns increase this weekend through at least Monday. Broad upper level long wave trough has become established with main trough axis anchored over the Great Basin and extending south over the Desert Southwest. A lead mid-level shortwave is evident on latest water vapor imagery with main area of lift now moving into western CO ahead of pos-tilt trough axis. Meanwhile, a cold front is being sampled surging south into far northeast CO and approaching southwest corner of NE. A surface trough and quasi-dryline is expected to strengthen late this afternoon from near Hereford to Guymon as pressure falls take place ahead of the front. this boundary is already evident via cumulus field on Vis Sat along with surface convergence. Most guidance agree that at least isolated thunderstorms should develop along the surface trough between 4PM and 7PM as low level moisture convergence increases. The NAM seems to be way to high on near surface moisture and thereby increasing CAPE values too much. Have trended towards the short term models (RAP/HRRR) which line up better with current surface Td Obs and surface winds which mix out the higher Td values especially in the west (40s) with low to mid 60s in the east. This sets the stage for initially high based thunderstorms with about 1500 to 2000 MLCAPE along and east of the boundary. However, as storms move east, they may encounter increased capping inversion which should result in a down-trend in coverage this evening. Shear is modest this afternoon given 30 to 40 knot southwest flow at 500mb and some backing surface winds east of the boundary. Shear will increase this evening as a 40 to 50 knot low level jet strengthen ahead of the cold front. If a storm happens to stay rooted at the surface into the evening, there is a brief window where low level helicity could support an isolated tornado. However, it is expected that storms will either become elevated or die altogether, keeping the tornado risk very low. The bigger risk will be large hail and damaging winds given multicell storm modes with transient supercell characteristics. Steep low level lapse rates this afternoon into early evening will support strong downdraft winds of 60 to 70 mph. Some of the higher CAPE values suggested along with LI values around -5 would support hail as large as golf balls, especially with any transient updraft rotation. The main limitation for hail is the semi-warm mid level temperatures of -6 to -8 deg C. Overall, the severe threat should decrease considerably after 10 PM. The cold front should push through the area tonight with a good amount of CAA resulting in a quick drop in temperatures. Rain chances will continue Friday night into Saturday morning with showers and elevated storm development possible along and behind the front. This is supported by increased mid-level lift associated with the shortwave dynamics and some isentropic lift Saturday morning. Clearing could occur in northern portions of the FA during the day Saturday as dry air invades behind the front. Moreover, shifted pops towards the southern/eastern zones during the day Saturday where models suggest the front may retreat enough to get some low level theta-E advection along a southwest/northeast oriented baroclinic zone. Ward LONG TERM...Saturday Night through Thursday... Saturday night, the surface winds begin to turn back to the south and bring back upslope flow. Pops continue to dwindle mostly in the northwest in the early part of the evening and then start increasing late overnight into early Sunday when the moisture returns. Models indicate that a small mid-level shortwave could eject out ahead of the upper level trough and create more lift for showers to continue across the area Sunday. Forecast soundings show very saturated profiles across the Panhandles with PWATs near or above the 90th percentile. Instability from the shortwave will also create the chance for some storms to become marginally severe. This should mostly be confined to the south and particularly the southwest corner of the area. As the upper level trough comes closer to the Panhandles, Monday will see the next big chance for severe storms to play out across the whole area. The NAM is probably the most bullish model for Monday with CAPE values nearing 3000J/kg. Wind profiles have really good turning in the lower levels and DCAPE is pretty good at 500-1000J/kg. This coupled with large amounts of CAPE in the hail growth zone would suggest supercells would be possible with hail and wind being the main threats. Would not be able to rule out the possibility of a tornado, particularly in the southern areas where helicity is better. The area should start to see things dry out Tuesday during the day as the low lifts out of the area. Things won't be dry for long as precip chances come back Thursday as long range models want to bring moisture from Tropical Storm Sergio into the region. This moisture coupled with a lee side low will bring rain chances through the weekend. Beat && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 50 54 52 69 58 / 50 60 60 70 60 Beaver OK 50 54 46 67 60 / 80 60 60 70 60 Boise City OK 45 54 42 66 53 / 20 20 50 40 60 Borger TX 51 58 51 69 61 / 60 60 60 70 70 Boys Ranch TX 51 58 51 72 59 / 40 50 60 60 60 Canyon TX 51 56 53 71 58 / 50 60 60 70 60 Clarendon TX 57 58 55 68 60 / 70 80 60 80 70 Dalhart TX 48 55 45 70 55 / 30 30 60 50 60 Guymon OK 47 55 45 67 57 / 60 30 60 70 60 Hereford TX 51 56 54 72 58 / 50 60 60 70 60 Lipscomb TX 51 53 51 67 61 / 80 70 70 70 50 Pampa TX 51 53 51 67 59 / 60 80 60 80 60 Shamrock TX 59 60 55 69 62 / 70 80 70 90 70 Wellington TX 63 67 56 70 63 / 70 70 70 90 70 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 03/29
Hazardous Weather Outlook National Weather Service Amarillo TX 301 PM CDT Fri Oct 5 2018 OKZ001>003-TXZ001>020-317-060900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 301 PM CDT Fri Oct 5 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are forecast to develop across the Oklahoma and Texas Panhandles late this afternoon through tonight. Some storms will have the potential to become strong to severe late this afternoon and evening, with large hail and damaging winds the primary hazards. In addition, heavy rainfall will likely accompany the strongest storms, which may lead to flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible Saturday through Tuesday across the Oklahoma and Texas Panhandles. Some storms may become strong to severe during this time period, with gusty winds and hail the primary hazards and Monday would be the most likely day to see severe storms. In addition, heavy rainfall will likely accompany the strongest storms, which could lead to flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may become necessary late this afternoon or evening across the Oklahoma and Texas Panhandles. Beat
Special Weather Statement National Weather Service Amarillo TX 617 PM CDT FRI OCT 5 2018 TXZ018-019-052345- Donley TX-Armstrong TX- 617 PM CDT FRI OCT 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG AND NORTHWESTERN DONLEY COUNTIES UNTIL 645 PM CDT... At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Goodnight, or 10 miles northwest of Clarendon, moving north at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Howardwick. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3496 10119 3518 10115 3518 10082 3490 10098 TIME...MOT...LOC 2316Z 196DEG 16KT 3501 10106 LFM
Special Weather Statement
National Weather Service Amarillo TX
1055 PM CDT FRI OCT 5 2018
TXZ016-060430-
Deaf Smith TX-
1055 PM CDT FRI OCT 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEAF SMITH COUNTY UNTIL
1130 PM CDT...
At 1055 PM CDT, Doppler radar was tracking a strong thunderstorm near
Simms, or 17 miles northwest of Hereford, moving northeast at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3506 10284 3519 10256 3518 10239 3503 10222
3482 10272
TIME...MOT...LOC 0355Z 232DEG 22KT 3498 10265
LFMSpecial Weather Statement
National Weather Service Amarillo TX
1113 PM CDT FRI OCT 5 2018
TXZ012-017-317-060500-
Potter TX-Palo Duro Canyon TX-Randall TX-
1113 PM CDT FRI OCT 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RANDALL AND SOUTH CENTRAL
POTTER COUNTIES UNTIL MIDNIGHT CDT...
At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Umbarger, or 6 miles west of Canyon, moving
northeast at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Buffalo Lake,
Umbarger, Palo Duro Canyon and Timbercreek Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3484 10217 3509 10217 3525 10180 3492 10165
3481 10215
TIME...MOT...LOC 0413Z 241DEG 21KT 3500 10204
LFMThe Amarillo radar (KAMA), 16 km away, was scanning. The volume nearest the first event began at 04:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785316.